Kansas, 2007Flash Flood and Flood in Kansas, June 27 to 28, 2007
June 27 to 28, 2007 · NWS TOP · 2 events in 1 county or zone
Heavy slow moving thunderstorms tracked over the same areas of Coffey county and produced flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy slow moving thunderstorms tracked over the same areas of Coffey county and produced flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:23 PM CST, 9 hours 27 minutes earlier.
Area forecast discussion, Jun 27, 2:23 PM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT WED JUN 27 2007
.DISCUSSION...
COMPLEX WEATHER PATTERN OVER THE AREA TODAY. FRONTAL BOUNDARY FROM
THE NORTH LINGERING SOMEWHERE ACROSS NORTH CENTRAL INTO NORTHEAST
KANSAS...WHILE UPPER LOW OVER OKLAHOMA MOVES SLOWLY NORTHWARD. HAVE
HAD AN INITIAL ROUND OF CONVECTION WITH THE NORTHERN FRONT PROMPTING
HEAVY RAIN ALONG THE KS NE BORDER...AND ARE NOW SEEING A LINE OF
HEAVIER RAINFALL ASSOCIATED WITH SOUTHERN LOW MOVING NORTH INTO EAST
CENTRAL KS ATTM.
DIFFICULT TO REFINE DETAILS WITH ONGOING CONVECTION...HOWEVER DO
THINK THAT BOUNDARY CURRENTLY BISECTING THE CWA WILL CONTINUE TO
MOVE SOUTHWARD SLOWLY THROUGH THE EVENING HOURS. AS UPPER LOW
CONTINUES TO PROGRESS NORTH...EXPECT ONE TO ENHANCE THE OTHER AND
BRING ADDITIONAL AREAS OF HEAVY RAIN TO EAST CENTRAL KANSAS. STORMS
ARE RATHER PROLIFIC RAIN PRODUCERS...DROPPING AN INCH IN HALF AN
HOUR IN SOME LOCATIONS. SHOWERS AND STORMS HAVE DIMINISHED IN
INTENSITY AS BOUNDARY PASSES...SO THINK OUR NORTHERN COUNTIES WILL
BE OK OUT OF THE WATCH ALTHOUGH LOCALLY HEAVY RAINFALL STILL
POSSIBLE. SOUTHERN COUNTIES MAY GET A PROLONGED ROUND OF
PRECIPITATION AND THINK THE WATCH IS STILL WARRANTED SO WILL STAY IN
PLACE. HAVE KEPT HIGH POPS ALONG AND SOUTH OF I70 FOR THIS AFTERNOON
INTO TONIGHT...AND DECREASED ALONG THE NORTHERN BORDER TO NO POPS
AFTER MIDNIGHT AS SYSTEM SLOWLY GETS SHUNTED SOUTHWARD BY THE MEAN
FLOW. WILL CARRY LIKELY POPS ALONG/SOUTH OF I35 IN THE MORNING THEN
DIMINISH LATER IN THE DAY AS THREAT DECREASES. HAVE COOLED TEMPS A
BIT AND INCREASED CLOUD COVER AND ADJUSTED QPF TO TRY AND BETTER
CAPTURE ONGOING AND FORECAST PRECIP.
67
THURSDAY NIGHT...WITH THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY
TODAY AND THE MODELS HAVING DIFFICULTY JUST IN INITIALIZATION LEFT
SOME LOW CHANCE TO SLIGHT CHANCE POPS ACROSS EAST CENTRAL KS
OVERNIGHT. UPPER LEVEL RIDGING WILL BEGIN TO BUILD INTO NORTH
CENTRAL KS OVERNIGHT SO WOULD NOT ANTICIPATE MUCH IN THE WAY OF
PRECIPITATION FURTHER NORTH THAN I35. AS UPPER LEVEL RIDGING
CONTINUES TO NUDGE EAST FRONTAL BOUNDARY SHOULD SINK SOUTH OF THE
FORECAST AREA BY THE MORNING HOURS SO REMOVED POPS AFTER 12Z FRIDAY.
FRIDAY THROUGH WEDNESDAY...IN GENERAL PATTERN WILL BE CHARACTERIZED
WITH UPPER LEVEL RIDGING AND GRADUAL WARMING. INITIALLY IN THE
PERIOD BEHIND THE PASSAGE OF THE WEAK COLD FRONT H500 RIDGE WILL
BUILD IN WEST TO EAST ACROSS THE CWA CLEARING OUT ANY LINGERING
PRECIPITATION ACROSS EAST CENTRAL KS BY FRIDAY AFTERNOON. BAND OF
WESTERLIES WILL SET UP NORTH OF THE H500 RIDGE AXIS BRINGING LEE
SIDE TROUGHING OVER THE WESTERN HIGH PLAINS BY SATURDAY. LEE
TROUGHING WILL VEER LOW LEVEL WINDS AROUND TO THE SOUTH ACROSS THE
ENTIRE FORECAST AREA BY SUNDAY AFTERNOON. BETWEEN SOUTHERLY FLOW
AND MOSTLY SUNNY SKIES ASSOCIATED WITH MID TO UPPER LEVEL RIDGING
TEMPERATURES WILL SLOWLY INCREASE THROUGHOUT THE PERIOD. HIGHS ON
FRIDAY ARE EXPECTED TO TOP OUT IN THE LOWER TO MID 80S. HIGH
TEMPERATURES WILL THROUGHOUT THE WEEK AND BY MONDAY HIGHS ARE
EXPECTED TO CLIMB INTO THE LOWER TO MID 90S ACROSS THE FORECAST
AREA. BY TUESDAY NIGHT AND INTO WEDNESDAY THE GFS WAS INDICATING AN
AMPLIFICATION OF THE H500 RIDGE WEST OVER THE ROCKIES AS A FEW
STRONG SHORTWAVES MOVE SOUTH OUT OF CANADA INTO THE GREAT LAKES
REGION. IF THIS VERIFIES THE FLOW ALOFT WOULD TRANSITION TO
NORTHWEST FLOW WITH AN AMPLIFIED RIDGE OVER THE WESTERN CONUS...AND
A MEAN TROUGH OVER THE EAST COAST. WITH PERSISTENT SOUTHERLY FLOW
AND TRANSITIONING NORTHWEST FLOW ALOFT TUESDAY NIGHT INTO WEDNESDAY
THERE IS AN INCREASING CHANCE OF A POSSIBLE WEAK FRONTAL PASSAGE OR
EMBEDDED SHORTWAVE PASSAGE THAT COULD SET OFF SOME CONVECTION ACROSS
THE CWA. WITHOUT MUCH CONFIDENCE IN THESE RELATIVELY SMALL SCALE
FEATURES OUT AT DAY 7 OF THE FORECAST PACKAGE HAVE LEFT THE FORECAST
DRY AT THIS TIME. THE MIDDLE OF NEXT WEEK WILL HAVE TO BE MONITORED
FOR PRECIPITATION CHANCES IF THE FLOW ALOFT DOES TRANSITION TO A
NORTHWEST FLOW.
CAVANAUGH
&&
.AVIATION...
HAVE CARRIED VFR CONDITIONS INITIALLY AT TAF SITES HOWEVER HAVE IFR
CONDITIONS AT TIME OF GREATEST THREAT FOR HEAVY RAINFALL AND
TSTORMS. HAVE DEPICTED HEAVIEST ROUNDS AT MHK IN THE
AFTERNOON...WITH TOP AND FOE IN THE EVENING HOURS. AS FRONT MOVES
SOUTH THINK THAT WILL BRING CIGS BACK UP TO MVFR IN THE EARLY
MORNING HOURS.
67
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY FOR KSZ040-054>056-058-059.
&&
Hazardous weather outlook, Jun 27, 3:18 PM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT WED JUN 27 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-282130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
418 PM CDT WED JUN 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS THE ENTIRE AREA TONIGHT. LOCALLY HEAVY RAINFALL
IS POSSIBLE TONIGHT WITH THE HIGHEST PROBABILITY OF HEAVY RAIN
EXISTING ALONG AND SOUTH OF THE KANSAS TURNPIKE. AS A RESULT A
FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PORTIONS OF EAST
CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 700 PM THURSDAY ACROSS
PORTIONS OF EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF
INTERSTATE 35. SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY AND
BRING PERIODS OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF
EAST CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 27, 6:02 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED JUN 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN ST. MARYS 39.19N 96.07W
06/27/2007 M3.10 INCH POTTAWATOMIE KS TRAINED SPOTTER
MEASURED IN A RAIN GAUGE IN THE MIDDLE OF THE CITY. 2.9
INCHES OF RAIN WAS MEASURED BY A SPOTTER JUST UP THE
ROAD. WATER WAS FLOWING ALONG MANY ROADWAYS...AND SOME
PONDING OF WATER WAS OCCURING IN YARDS AND FIELDS.
&&
EKLocal storm report, Jun 27, 6:38 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT WED JUN 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HEAVY RAIN SCANDIA 39.79N 97.78W
06/27/2007 M3.00 INCH REPUBLIC KS TRAINED SPOTTER
RAIN HAD ENDED. TOTAL FROM EARLIER TODAY.
0601 PM HEAVY RAIN 3 NW MUNDEN 39.94N 97.58W
06/27/2007 M3.50 INCH REPUBLIC KS TRAINED SPOTTER
RAIN HAD ENDED. TOTAL FROM EARLIER TODAY.
0621 PM HEAVY RAIN 1 N ST. MARYS 39.21N 96.07W
06/27/2007 M2.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
STILL RAINING. TOTAL SINCE HEAVIER RAIN BEGAN AROUND 4PM.
&&
KAYSLocal storm report, Jun 27, 9:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT WED JUN 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 2 N DELIA 39.27N 95.97W
06/27/2007 JACKSON KS TRAINED SPOTTER
A QUARTER MILE WEST OF E ROAD AND 122ND...FAST FLOWING
WATER UP TO A FOOT DEEP WAS OVER THE ROAD.
0900 PM FLASH FLOOD 1 N DELIA 39.26N 95.97W
06/27/2007 JACKSON KS TRAINED SPOTTER
A HALF MILE WEST OF E ROAD AND 118TH...A WATERSHED POND
WAS OVERFLOWING ACROSS THE ROAD WITH A DEPTH OF ABOUT 2
FEET.
&&
WOLTERSFlash Flood, Coffey
- When
- June 27, 11:50 PM CST to June 28, 3:30 AM CST
- Where
- Coffey County, 4.3 mi WNW of Halls Summit to 13 mi N of Burlington
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 38.374, -95.743
Sheriff reports a swift current of water flowing over 23rd rd. between US 75 and Kafir rd. Water was flowing fast enough that officer did not want to try and cross the road...at least 4 inches deep.
Flood, Coffey
- When
- June 28, 3:30 AM CST to 10:30 AM CST
- Where
- Coffey County, 5 mi E of Burlington
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -95.658
The intersection of 12th and Shetland road and the intersection of 16th and Quail road were both water covered and impassable. Reports of up to 4.5 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, June 27, 20071 death · $35,000 · 1 in hail · 23 events
- Flash Flooding and Hail in New York, June 27, 20071 death · 1 in hail · 25 events
- Damaging Winds and Lightning Strike in Maryland, June 27, 20071 death · 50 kt wind · 3 events
- Rip Current in Alabama, June 27, 20071 death · 1 event
- Flash Flooding and Flooding in Texas, June 27 to 30, 2007$2.4 million · 50 kt wind · 41 events
- Hail and Damaging Winds in Vermont, June 27, 2007$121,000 · 1 in hail · 19 events
- Hail and Damaging Winds in New York, June 27, 20074 injured · $15,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in Ohio, June 27, 2007$109,000 · 52 kt wind · 13 events
- Flood and Damaging Winds in Indiana, June 27, 2007$103,000 · 60 kt wind · 10 events
- Damaging Winds in New Jersey, June 27, 2007$100,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Alabama, June 27, 20076 injured · $12,000 · 50 kt wind · 3 events
- Flash Flood and Heavy Rain in Kansas, June 27, 2007$120,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39634, 40768.